Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Jacksonville, FL

May 23, 2017Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 23, 2017, 7:57 PM EDT for Suwannee County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2017, 7:57 PM EDT (23:57 UTC)
Expired
May 23, 2017, 8:45 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Suwannee County, FL

The radar

The Moody AFB radar (KVAX), 77 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:14 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 23, 3:14 PM EDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EDT Tue May 23 2017

.MARINE...

Updated to include small craft advisory for nearshore waters.

Rip Currents: Low risk through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  82  61  79 /  70 100  40  10
SSI  72  84  68  80 /  70 100  50  10
JAX  71  85  65  83 /  70 100  50  10
SGJ  71  84  67  82 /  70  90  60  20
GNV  70  82  65  81 /  70 100  60  10
OCF  72  81  67  82 /  70  90  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 PM this evening to 2 PM EDT Thursday
     for Coastal waters from Altamaha Sound to Fernandina Beach
     FL out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Struble
Hazardous weather outlook, May 23, 3:13 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
313 PM EDT Tue May 23 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-241915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
313 PM EDT Tue May 23 2017

...TORNADO WATCH IN EFFECT FOR SE GA AND HAMILTON COUNTY FL...

...SMALL CRAFT ADVISORY IN EFFECT THROUGH THURSDAY...

...WIDESPREAD HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Tornado watch in effect for all of SE GA and HAMILTON COUNTY FL.

Potential exists for strong to severe storms through Tonight.

Small craft advisory in effect.

Widespread heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

An unusually strong late season frontal system will continue to
bring multiple rounds of widespread rain Wednesday and Wednesday
night. There is a slight risk of severe thunderstorms for all of
southeast Georgia and northeast Florida through Wednesday evening.
Localized flooding, damaging wind gusts, isolated tornadoes, and
hail will be possible.

Additional widespread rainfall amounts of 2 to 4 inches will be
possible through Wednesday night.

A small craft advisory is in effect through Thursday afternoon.
The strongest winds are expected Wednesday night and a Gale
Warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation IS REQUESTED.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 23, 6:55 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
655 PM EDT TUE MAY 23 2017

FLZ020-021-232345-
Hamilton FL-Suwannee FL-
655 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE AND CENTRAL
HAMILTON COUNTIES UNTIL 745 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving east at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Live Oak, Jasper, Suwannee Springs and Suwannee River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM EDT for northern
Florida.

LAT...LON 3029 8323 3031 8321 3032 8322 3033 8321
      3035 8321 3035 8319 3038 8319 3039 8317
      3041 8318 3042 8322 3046 8322 3058 8283
      3031 8281 3027 8324
TIME...MOT...LOC 2255Z 254DEG 35KT 3033 8320

NELSON
Special weather statement, May 23, 7:17 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
717 PM EDT TUE MAY 23 2017

GAZ133-135-232345-
Appling GA-Jeff Davis GA-
717 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APPLING AND JEFF DAVIS
COUNTIES UNTIL 745 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or near Hazlehurst, moving east at 45 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Hazlehurst, Graham, Plant Hatch, Snipesville, Denton and Pine Grove.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3196 8238 3193 8232 3195 8231 3194 8228
      3190 8219 3191 8213 3189 8212 3190 8211
      3187 8211 3171 8277 3182 8282 3192 8268
      3193 8259 3196 8256 3195 8249 3195 8248
      3196 8250 3197 8248
TIME...MOT...LOC 2317Z 248DEG 39KT 3183 8271

SHASHY
Special weather statement, May 23, 7:22 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
722 PM EDT TUE MAY 23 2017

FLZ022-023-240000-
Columbia FL-Baker FL-
722 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND CENTRAL
COLUMBIA COUNTIES UNTIL 800 PM EDT...

At 722 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbia, or 8 miles south of Lake City, moving northeast at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Lake City, Columbia, Sanderson, Watertown, Lulu and Olustee.

LAT...LON 3041 8233 3018 8218 3014 8232 3014 8246
      3011 8245 3010 8246 3002 8272 3011 8278
TIME...MOT...LOC 2322Z 241DEG 28KT 3008 8269

NELSON
Special weather statement, May 23, 7:24 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
724 PM EDT TUE MAY 23 2017

GAZ132-149-150-240000-
Ware GA-Atkinson GA-Coffee GA-
724 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...EASTERN
ATKINSON AND NORTHWESTERN WARE COUNTIES UNTIL 800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pearson, moving northeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Pearson, Dixie Union, Bickley, Millwood and Axson.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3136 8288 3150 8260 3147 8260 3147 8252
      3133 8240 3119 8288 3131 8294
TIME...MOT...LOC 2324Z 246DEG 31KT 3128 8282

SHASHY
Special weather statement, May 23, 7:32 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
732 PM EDT TUE MAY 23 2017

FLZ020-022-240015-
Columbia FL-Hamilton FL-
732 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 815 PM EDT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee Springs, moving east at 30 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM EDT for northern
Florida.

LAT...LON 3059 8257 3058 8246 3039 8246 3037 8289
      3039 8289 3038 8291 3046 8294
TIME...MOT...LOC 2332Z 256DEG 28KT 3040 8293

NELSON
Special weather statement, May 23, 7:48 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 PM EDT TUE MAY 23 2017

FLZ020>022-240030-
Columbia FL-Hamilton FL-Suwannee FL-
748 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE...NORTHERN
COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 830 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm over
Live Oak, moving northeast at 45 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Live Oak, White Springs, Suwannee Springs, Winfield, Suwannee Valley,
Dowling Park, Belmont, Wellborn, Newburn and Houston.

A tornado watch remains in effect until 1100 PM EDT for northern
Florida.

LAT...LON 3026 8324 3029 8323 3031 8321 3032 8322
      3033 8321 3059 8268 3029 8252 3015 8323
      3017 8323 3018 8325 3023 8324 3023 8325
      3025 8324 3025 8325 3026 8325
TIME...MOT...LOC 2348Z 245DEG 40KT 3030 8299

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:40 AM EDTSmall Craft AdvisoryJAX60 hr
May 23, 2:12 PM EDTSpecial Weather StatementJAXHamilton48 min
May 23, 2:36 PM EDTSevere Thunderstorm WarningJAXHamilton39 min
May 23, 2:39 PM EDTSpecial Weather StatementJAXNassau51 min
May 23, 3:00 PM EDTTornado WarningJAXHamilton26 min
May 23, 3:08 PM EDTSpecial Marine WarningJAX52 min
May 23, 3:16 PM EDTSpecial Weather StatementJAXBaker, Columbia44 min
May 23, 4:19 PM EDTSpecial Marine WarningJAX26 min
May 23, 4:21 PM EDTSpecial Weather StatementJAXNassau39 min
May 23, 4:29 PM EDTSevere Thunderstorm WarningJAXNassau46 min
May 23, 4:31 PM EDTSpecial Marine WarningJAX44 min
May 23, 4:47 PM EDTSpecial Weather StatementJAXHamilton58 min
May 23, 5:12 PM EDTSpecial Marine WarningJAX33 min
May 23, 5:17 PM EDTSpecial Weather StatementJAXGilchrist43 min
May 23, 5:55 PM EDTSpecial Marine WarningJAX65 min
May 23, 6:27 PM EDTSpecial Marine WarningJAX48 min
May 23, 6:55 PM EDTSpecial Weather StatementJAXHamilton50 min
May 23, 7:22 PM EDTSpecial Weather StatementJAXBaker38 min
May 23, 7:32 PM EDTSpecial Weather StatementJAXHamilton43 min
May 23, 7:48 PM EDTSpecial Weather StatementJAXHamilton42 min
May 23, 2:15 PM EDTSpecial Weather StatementJAXCoffee45 min
May 23, 2:17 PM EDTSpecial Weather StatementJAXBrantley, Ware43 min
May 23, 2:21 PM EDTSevere Thunderstorm WarningJAXCoffee39 min
May 23, 2:27 PM EDTSpecial Weather StatementJAXCamden48 min
May 23, 2:28 PM EDTSpecial Weather StatementJAXCharlton32 min
May 23, 2:34 PM EDTTornado WarningJAXCoffee26 min
May 23, 2:44 PM EDTTornado WarningJAXBrantley31 min
May 23, 2:50 PM EDTSpecial Weather StatementJAXClinch40 min
May 23, 2:52 PM EDTTornado WarningJAXBacon, Coffee, Jeff Davis23 min
May 23, 3:00 PM EDTSevere Thunderstorm WarningJAXClinch30 min
May 23, 3:07 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware53 min
May 23, 3:15 PM EDTTornado WarningJAXAppling, Bacon, Jeff Davis30 min
May 23, 3:18 PM EDTSpecial Weather StatementJAXCoffee, Jeff Davis42 min
May 23, 3:21 PM EDTSpecial Weather StatementJAXEchols39 min
May 23, 3:22 PM EDTSpecial Weather StatementJAXWayne23 min
May 23, 3:24 PM EDTSevere Thunderstorm WarningJAXBacon, Ware36 min
May 23, 3:30 PM EDTTornado WarningJAXAppling, Bacon, Ware30 min
May 23, 3:42 PM EDTSpecial Weather StatementJAXClinch48 min
May 23, 3:46 PM EDTSevere Thunderstorm WarningJAXCharlton18 min
May 23, 3:48 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware20 min
May 23, 3:55 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne35 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee48 min
May 23, 4:00 PM EDTSpecial Weather StatementJAXPierce60 min
May 23, 4:05 PM EDTTornado WarningJAXAtkinson, Coffee25 min
May 23, 4:12 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Clinch, Pierce, Ware48 min
May 23, 4:25 PM EDTTornado WarningJAXPierce, Wayne35 min
May 23, 4:28 PM EDTTornado WarningJAXBacon, Coffee, Ware32 min
May 23, 4:36 PM EDTSevere Thunderstorm WarningJAXPierce, Ware27 min
May 23, 4:42 PM EDTTornado WarningJAXPierce, Wayne33 min
May 23, 4:53 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon14 min
May 23, 4:55 PM EDTSpecial Weather StatementJAXGlynn50 min
May 23, 4:58 PM EDTSpecial Weather StatementJAXBrantley32 min
May 23, 5:08 PM EDTSpecial Weather StatementJAXAppling37 min
May 23, 5:10 PM EDTSpecial Weather StatementJAXAppling50 min
May 23, 5:17 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn43 min
May 23, 5:19 PM EDTSpecial Weather StatementJAXWayne26 min
May 23, 5:50 PM EDTSevere Thunderstorm WarningJAXGlynn25 min
May 23, 6:11 PM EDTSpecial Weather StatementJAXAtkinson, Coffee49 min
May 23, 6:26 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee49 min
May 23, 6:32 PM EDTTornado WarningJAXAppling, Bacon, Coffee28 min
May 23, 6:58 PM EDTTornado WarningJAXAppling, Bacon, Wayne47 min
May 23, 7:17 PM EDTSpecial Weather StatementJAXJeff Davis28 min
May 23, 7:24 PM EDTSpecial Weather StatementJAXAtkinson36 min
May 23, 7:38 PM EDTTornado WarningJAXWayne24 min
May 23, 7:46 PM EDTTornado WarningJAXAtkinson, Bacon, Pierce, Ware29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.